Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

May 30, 2016Grand Forks County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 30, 2016, 2:21 PM CDT for Grand Forks County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 2:21 PM CDT (19:21 UTC)
Expired
May 30, 2016, 3:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:50 PM CDTHAIL 1Larimore, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS83 KFGF 301921
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
221 PM CDT MON MAY 30 2016
 
NDZ027-302000-
GRAND FORKS ND-
221 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
300 PM CDT...

AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN CENTER...OR 33 MILES WEST OF GRAND FORKS...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LARIMORE AND KEMPTON AROUND 240 PM CDT. 
  ARVILLA AROUND 255 PM CDT. 
  EMERADO...GRAND FORKS AFB AND MEKINOCK AROUND 300 PM CDT. 

LAT...LON 4812 9720 4786 9709 4776 9785 4784 9789
      4785 9788 4795 9788
TIME...MOT...LOC 1921Z 254DEG 21KT 4788 9779 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 30, 12:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 30, 12:43 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1243 PM CDT MON MAY 30 2016

.UPDATE...
Issued at 1228 PM CDT Mon May 30 2016

Minor adjusments made to POPs...continue to prefer HRRR for
convective initiation over DVL area mid aftn and main band of
activity moving into western zones in the 01Z to 03Z timeframe.
Think POPs may be an hour or two too fast and will re-assess prior
to 4 PM forecast issuance. Band of showers/isold storms still
possible in the mid-afternoon as nose of H850 theta-e ridge
expands north. HRRR also generating some convection across w
central MN with this feature. At current time, SPC mesoanalysis is
beginning to increase ML CAPE across eastern ND, mainly between
about 500 and 1250 J/KG. MU CAPEs are over 1000 J/KG...however the
best shear is well to the west just ahead of the showers and
storms moving across western ND. This activity certainly moving
into area of weaker shear.

UPDATE Issued at 940 AM CDT Mon May 30 2016

A cluster of showers formed over Grand Forks and will propagate to
the east this morning. Added POPs for this area for the next three
hours, although rain at Grand Forks has already stopped and the
sun is back out. Very isolated area.

For this evening, a couple of changes made to grids. First, severe
wording was removed for areas outside of the slight risk area.
The latest rain event focused mostly on northeast ND and the
southeast should still be family dry. The lowest FFG are for the
valley and northeastern ND, thus reduced weather story flash
flooding risk from moderate to low. No other changes to public
products at this time.

UPDATE Issued at 635 AM CDT Mon May 30 2016

No significant changes made this update period.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 200 AM CDT Mon May 30 2016

forecast concerns will be severe potential tonight and rain
duration. Models still differ on surface low position however high
resolution models supporting farther north solution. Otherwise
overall message similar with severe potential tonight.

Today will start out sunny with increasing southerly flow/moisture
flux during the afternoon. Surface low to organize over the
northern high plains and will be location of convective
initiation. Farther south solution would have convection
also developing along E-W boundary along the ND/SD border area
where the northern solution keeps convection farther west. With
model differences there is some uncertainty as to when convection
will reach our FA so did not make significant changes to pops.
Should be sufficient solar along with warm advection to get
temperatures a few degrees warmer than Sunday highs.

Main action will be tonight as surface low and related convection
shifts east into the region. Bulk shear not overly impressive and
best upper support lags back into the western/central dakotas.
However strong low level forcing and sufficient cape/instability
for severe storm threat. Slight risk area expanded north and
justified with some model showing farther north solution.

Surface low will reside over the northern fa on Tuesday. Dry
slotting will limit best rain chances to the northern fa. As a
result coolest temperatures will be across the north with
temperatures close to average across the south.

.LONG TERM...(Tuesday night through Sunday)
Issued at 200 AM CDT Mon May 30 2016

Low becomes stacked Tuesday night across the northern valley
region so only a slow eastward propagation expected. This will
slowly shift wrap around rain band slowly east overnight to the
valley region.

low will pull out Wednesday with best rain chances over the ne fa.
Cooler column and clouds will hold temperatures well blo average.

Wednesday to Saturday night...Models have become consistent
with robust short wave trough moving across the northern plains to
start the extended period. Stacked low pressure system centered over
the valley will bring a cool...damp start to June with clouds and
showers lingering into the afternoon especially in NW MN...highs in
the 60s. Thursday and first half of Friday will be dry as 500mb
ridging and NW flow aloft bring weak high pressure to the
Northern Plains. The next CHC for convection arrives Friday PM
into Saturday as sfc low and upper support track across northern
Manitoba dragging a boundary across the FA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 30 2016

Ceilings are still VFR across the area with fairly light sfc winds
yet. Just starting to see some convective development southwest of
KDVL. Otherwise there is a large area of weak showers and tstms over
western ND, moving to the east. These are spreading some mid and
high level clouds into this FA. Outside of these, models are still
trying to develop stronger storms over the western Dakotas later
this afternoon, then moving them NE by late afternoon into tonight.
Confidence not great overall in regard to strength or timing, but
have tried to indicate in the TAFs what the latest guidance
proposes. As the tstms move through, ceilings or vsbys could be
lower than VFR at times, but with timing not certain will add that
later when confidence improves. There will be a dry slot moving into
the area Tuesday morning, bringing decreasing clouds and a bit
stronger SW winds.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Voelker
LONG TERM...JK/Voelker
AVIATION...Godon
Hazardous weather outlook, May 30, 9:02 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 AM CDT MON MAY 30 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON MAY 30 2016

...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM
LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL
BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF
THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, May 30, 1:22 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 PM CDT MON MAY 30 2016

NDZ024-301900-
EDDY ND-
122 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EDDY COUNTY UNTIL 200 PM CDT...

AT 121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NEW ROCKFORD...OR 33 MILES SOUTH OF DEVILS LAKE...MOVING EAST
AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BRANTFORD AROUND 135 PM CDT.

LAT...LON 4782 9858 4759 9853 4759 9926 4774 9928
TIME...MOT...LOC 1821Z 260DEG 40KT 4767 9914

VG
Special weather statement, May 30, 2:16 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT MON MAY 30 2016

NDZ024-026-302015-
NELSON ND-EDDY ND-
216 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON COUNTY UNTIL
315 PM CDT...

AT 215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOLNA...OR 30 MILES SOUTHEAST OF DEVILS LAKE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PEKIN AROUND 230 PM CDT.
  MCVILLE AROUND 245 PM CDT.

LAT...LON 4784 9858 4785 9855 4785 9853 4786 9851
      4797 9810 4771 9800 4767 9840 4767 9850
      4768 9850
TIME...MOT...LOC 1915Z 254DEG 21KT 4777 9844

VG
Special weather statement, May 30, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
221 PM CDT MON MAY 30 2016

NDZ027-302000-
GRAND FORKS ND-
221 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
300 PM CDT...

AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN CENTER...OR 33 MILES WEST OF GRAND FORKS...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LARIMORE AND KEMPTON AROUND 240 PM CDT.
  ARVILLA AROUND 255 PM CDT.
  EMERADO...GRAND FORKS AFB AND MEKINOCK AROUND 300 PM CDT.

LAT...LON 4812 9720 4786 9709 4776 9785 4784 9789
      4785 9788 4795 9788
TIME...MOT...LOC 1921Z 254DEG 21KT 4788 9779

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:33 AM CDTRiver Flood WarningFGFKittson71 hr
May 30, 3:57 PM CDTSpecial Weather StatementFGFPolk33 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningFGFPolk28 min
May 30, 4:32 PM CDTSevere Thunderstorm WarningFGFPolk31 min
May 30, 5:37 PM CDTSpecial Weather StatementFGFPolk53 min
May 30, 5:40 PM CDTSevere Thunderstorm WarningFGFPolk35 min
May 30, 5:50 PM CDTAreal Flood AdvisoryFGFPolk3 hr
May 30, 6:16 PM CDTSevere Thunderstorm WarningFGFPolk44 min
May 30, 6:19 PM CDTFlash Flood WarningFGFPolk3 hr
May 30, 1:22 PM CDTSpecial Weather StatementFGFEddy38 min
May 30, 2:16 PM CDTSpecial Weather StatementFGFNelson59 min
May 30, 2:28 PM CDTSevere Thunderstorm WarningFGFGrand Forks47 min
May 30, 3:17 PM CDTSevere Thunderstorm WarningFGFGrand Forks43 min
May 30, 3:31 PM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
May 30, 4:08 PM CDTSpecial Weather StatementFGFGrand Forks37 min
May 30, 6:27 PM CDTSpecial Weather StatementFGFSteele33 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.